Kansas, 2009

Winter Storm in Kansas, January 26 to 27, 2009

January 26 to 27, 2009 · NWS SGF · 3 events in 3 counties and zones

A significant winter storm brought a combination freezing drizzle, freezing rain, sleet and snow to extreme southeast Kansas January 26 and 27, 2009. Freezing drizzle and light freezing rain developed at the onset of the event.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A significant winter storm brought a combination freezing drizzle, freezing rain, sleet and snow to extreme southeast Kansas January 26 and 27, 2009. Freezing drizzle and light freezing rain developed at the onset of the event. While freezing rain accretion was light it did result in multiple traffic accidents. The wintry precipitation transitioned to sleet then snow during the event. Sleet accumulations up to 2 inches were followed by 2 to 4 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 26, 11:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 26, 11:22 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CST MON JAN 26 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FYI...KSGF WILL BE DOING A 18Z UPPER AIR OBSERVATION.

EXTENDED FORECAST...FOR THE EXTENDED FORECAST PERIODS STARTING
12Z WED THROUGH MONDAY...VERY COLD TEMPERATURES ARE EXPECTED TO
START THE PERIOD...ESPECIALLY IF THE EXPECTED SNOW/SLEET/ICE
ACCUMULATION IS REALIZED. SINGLE DIGIT TEMPERATURES...POSSIBLY
NEAR ZERO DEG F...WILL BE POSSIBLE WED MORNING IF GOOD RADIATIONAL
COOLING CAN BE REALIZED. THE 00Z RUN OF THE ECMWF LAGS THE UPPER
TROUGH PASSAGE AND CLOUD COVER WITH THE WINTER STORM SYSTEM VERSUS
THE GFS...SO NOT READY TO REALLY DROP THE BOTTOM OF THE
TEMPERATURES YET. BUT FOR LATER PERIODS...HAVE UNDERCUT MAX/MIN
GFSX MOS GUIDANCE THROUGH EARLY SAT.

ANOTHER SHORTWAVE WILL DROP SOUTHEAST THROUGH THE REGION THU WITH
LITTLE SENSIBLE WEATHER...BUT THEN AN A FLATTENING UPPER LEVEL RIDGE
WILL BUILD INTO THE AREA OVER THE EARLY PORTION OF THE WEEKEND
WITH MODIFYING SFC TEMPERATURES SAT. THE OVERALL UPPER FLOW
BECOMES SOMEWHAT MORE DEAMPLIFIED/PROGRESSIVE WITH ANOTHER
SHORTWAVE AND ASSOCIATED SFC COLD FRONT PASSAGE SUNDAY. CANT RULE
OUT SOME LIGHT PRECIP/RAIN...ESPECIALLY OVER THE EASTERN CWFA
LATE SUNDAY/SUNDAY NIGHT...BUT NOT SIGNIFICANT ENOUGH TO INCLUDE IN THE
FORECAST ATTM. THE MAIN BRUNT OF THE COLD AIR WITH THE FROPA WILL
OVER THE GREAT LAKES/UPPER MIDWEST REGION. DSA

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS VFR CEILINGS WILL DETERIORATE LATE
THIS AFTERNOON AND EARLY THIS EVENING AS LOWER LEVELS SATURATE IN
ADVANCE OF AN APPROACHING WINTER STORM. A PROLONGED PERIOD OF
IFR/LIFR CEILINGS IS EXPECTED TONIGHT AND TUESDAY. VISIBILITY WILL
VARY DEPENDING ON PRECIP TYPE AND INTENSITY...BUT IN GENERAL WILL
SEE A MIX OF SLEET/INTERMITTENT FREEZING RAIN...FREEZING
DRIZZLE...AND SNOW. THE HEAVIER PRECIP WILL OCCUR LATE THIS
EVENING AND OVERNIGHT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...ICE STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TUESDAY NIGHT FOR MOZ095>098-101>106.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR MOZ068>071-077>083-088>094.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR MOZ055>058-066-067.

KS...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR KSZ097-101.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR KSZ073.

&&
Hazardous weather outlook, Jan 26, 12:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CST MON JAN 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1242 PM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 PERIODS OF SLEET...SNOW...AND FREEZING RAIN WILL OCCUR ACROSS
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE WINTRY
 PRECIPITATION WILL SPREAD FROM WEST TO EAST ACROSS THE OUTLOOK
 AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. PERIODS OF
 WINTRY PRECIPITATION WILL THEN CONTINUE THROUGH TONIGHT. SOME OF
 THE PRECIPITATION MAY BE HEAVY AT TIMES...ESPECIALLY ACROSS
 SOUTHERN MISSOURI WHERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  WINTRY PRECIPITATION WILL CONTINUE THROUGH MUCH OF TUESDAY
  BEFORE ENDING OVER MOST AREAS BY TUESDAY EVENING.

  A SIGNIFICANT ICE STORM IS LIKELY FOR FAR SOUTHERN MISSOURI...
  MAINLY FOR AREAS ALONG AND SOUTH OF A LINE FROM ANDERSON UP TO
  EMINENCE. THIS AREA WILL EXPERIENCE HEAVIER AMOUNTS OF
  FREEZING RAIN...WITH STORM TOTAL ICE ACCUMULATIONS UP TO ONE
  INCH.

  FOR AREAS NORTH OF A LINE FROM ANDERSON TO EMINENCE...MAINLY
  SLEET AND SNOW ARE EXPECTED WITH TOTAL ACCUMULATIONS RANGING
  FROM ONE TO THREE INCHES. AREAS NORTH OF A PITTSBURG KANSAS TO
  SALEM MISSOURI LINE WILL LIKELY SEE MORE SNOW WITH THIS
  EVENT...WITH 3 TO 5 INCHES EXPECTED.

  PLEASE REFER TO THE ICE STORM WARNING...WINTER STORM WARNING
  AND WINTER WEATHER ADVISORY STATEMENTS FOR FURTHER DETAILS
  REGARDING THIS WINTER STORM.

  AREA INTERESTS ARE URGED TO MONITOR UPDATED FORECASTS AND
  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bourbon

When
January 26, 2:00 PM CST to January 27, 7:00 PM CST
Where
Bourbon forecast zone
Reported by
Law Enforcement
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

A significant accumulation of a wintry mix of freezing rain, sleet and snow resulted in treacherous travel conditions. Ice accretion of near one quarter inch or less was followed by 2 to 4 inches of sleet and snow.

Winter Storm, Cherokee

When
January 26, 2:00 PM CST to January 27, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

A significant accumulation of a wintry mix of freezing rain, sleet and snow resulted in treacherous travel conditions. Ice accretion of near one quarter inch or less was followed by 2 to 4 inches of sleet and snow.

Winter Storm, Crawford

When
January 26, 2:00 PM CST to January 27, 7:00 PM CST
Where
Crawford forecast zone
Reported by
Law Enforcement
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

A significant accumulation of a wintry mix of freezing rain, sleet and snow resulted in treacherous travel conditions. Ice accretion of near one quarter inch or less was followed by 2 to 4 inches of sleet and snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146197, 146198, 146199.